Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 10, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Mar 27, 2004, 3:14 PM CST for Woods County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 3:14 PM CST (21:14 UTC)
- Expired
- Mar 27, 2004, 3:45 PM CST
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Woods County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
861 WFUS54 KOUN 272114 TOROKC OKC151-272145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 314 PM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 345 PM CST * AT 314 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES SOUTHWEST OF DACOMA... MOVING EAST-NORTHEAST AT 35 MPH. FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM WITHIN THE PAST 10 MINUTES. * LOCATIONS IN THE WARNING INCLUDE DACOMA TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3650 9889 3640 9862 3646 9854 3672 9853 $$ ...SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 27, 11:05 AM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 27, 11:05 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CST SAT MAR 27 2004 LINE OF SHOWERS AND THUNDERSTORMS HAS SOLIDIFIED THIS MORNING AND CURRENTLY EXTENDS FROM MEDFORD AND CHEROKEE TO JUST EAST OF WEATHERFORD TO NEAR HOBART... FREDERICK AND INTO NORTHWEST WICHITA COUNTY. ANOTHER AREA OF SHOWERS IS MOVING THROUGH SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. POPS ARE BEING REDEFINED PER LATEST TRENDS. TO THE WEST OF THIS ACTIVITY... ATTENTION TURNS TO THE DRYLINE RACING EAST THROUGH THE TEXAS PANHANDLE. THE MIXING OF THE DRYLINE IS EXPECTED TO SLOW IN THE EASTERN PANHANDLES OR WESTERN OKLAHOMA AS MORNING SOUNDINGS SHOW DECENT LAYER OF MOISTURE AND CLOUD COVER WILL RETARD HEATING FOR A WHILE. MEANWHILE THE SURFACE COLD FRONT IS MOVING SOUTHEAST THROUGH WESTERN KANSAS AND SOUTHEASTERN COLORADO. ANOTHER SHORTWAVE APPEARS TO TAKE AIM ON THE AREA LATE THIS AFTERNOON... SO DO EXPECT THUNDERSTORM REDEVELOPMENT AT LEAST ALONG THE COLD FRONT. CONVECTION IS TRYING TO REDEVELOP ALONG THE DRYLINE BUT IS CURRENTLY BEING SHEARED APART. THERE IS STILL SOME UNCERTAINTY ABOUT REDEVELOPMENT ALONG THE DRYLINE THIS AFTERNOON. BUT IF REDEVELOPMENT DOES OCCUR... THERE WILL BE AN AREA OF SUFFICIENT INSTABILITY FOR SEVERE WEATHER. 500 MB TEMPERATURES LESS THAN -20 C MOVING INTO NORTHWEST OKLAHOMA WITH THIS SYSTEM WILL ALSO GIVE HIGH LAPSE RATES SUPPORTING SEVERE WEATHER. FORECAST UPDATE WILL BE OUT SHORTLY. MAIN CHANGES TO POPS AND INCREASE HIGHS TODAY IN THE SOUTHWEST. ...SPEG. -------------------------- 210 AM CST SAT MAR 27 2004 THE NEGATIVELY-TILTED UPPER TROUGH IS EXPECTED TO AFFECT WESTERN OK BY THIS AFTERNOON, HELPING TO DRIVE THE DRYLINE EAST. BY SUNSET, SEVERAL SUPERCELLS ARE POSSIBLE IN PARTS OF WESTERN OK NEAR THE DRYLINE. HOWEVER, THE DOMINANT STORM MODE IS EXPECTED TO BE A SQUALL LINE DEVELOPING ON THE DRYLINE/COLD FRONT THIS EVENING AND OVERNIGHT AS THE FRONT MOVES INTO SOUTHEAST OK BY SUNDAY MORNING. POPS WERE INCREASED TO LIKELY THIS AFTERNOON IN NORTHWEST OK WHERE THE COMBINATION OF INSOLATION, MOISTURE, AND DRYLINE CONVERGENCE IS EXPECTED TO BE BEST INITIALLY. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS. THE GFS IS SLOWER THAN THE ETA IN MOVING OUT THE UPPER TROUGH. STILL, THERE MAY BE SOME POST-FRONTAL CLOUDS AROUND PART OF SUNDAY BEFORE CLEARING SUNDAY NIGHT. THE DRIER AIRMASS IS EXPECTED TO LAST INTO WEDNESDAY WITH TUESDAY MORNING HAVING THE COOLEST TEMPERATURES OF THE UPCOMING WEEK. THE NEXT CHANCE FOR RAIN COMES FRIDAY WITH THE APPROACH OF AN UPPER TROUGH IN THE WESTERN U.S. FCSTID = 9 OKC 76 56 69 44 / 40 40 40 10 HBR 77 52 69 44 / 30 40 20 10 SPS 78 59 70 46 / 30 30 20 10 GAG 76 44 67 38 / 70 30 00 10 PNC 74 52 67 42 / 40 70 20 10 DUA 77 61 71 49 / 30 40 40 10 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Mar 27, 1:20 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CST SAT MAR 27 2004
OKZ004>048-050>052-TXZ083>090-281300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN AND PARTS OF WESTERN OKLAHOMA. A SLIGHT RISK
AREA WILL EXIST OUTSIDE OF THE MODERATE RISK AREA.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NORTH OF A LINE THAT EXTENDS
FROM ERICK AND SAYRE...TO GUTHRIE...TO CUSHING. THE SLIGHT RISK AREA
COVERS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER...WHICH INCLUDES VERY LARGE HAIL
AND TORNADOES...WILL BE FROM EARLY THIS AFTERNOON THROUGH EARLY
EVENING IN THE MODERATE RISK AREA. THE RISK OF SEVERE THUNDERSTORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH THE PRIMARY CONCERN
SHIFTING TO DAMAGING WINDS AND LARGE HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.
DISCUSSION...
SEVERE WEATHER WILL CONTINUE THIS AFTERNOON ACROSS WESTERN AND
NORTHERN OKLAHOMA. THE STRONGEST ACTIVITY WILL CONTINUE AHEAD OF A
DRYLINE THAT WILL CONTINUE TO MOVE INTO WESTERN OKLAHOMA THROUGH THE
AFTERNOON. A COLD FRONT WILL ALSO MOVE INTO NORTHERN OKLAHOMA BY
LATE THIS AFTERNOON...PROVIDING ANOTHER FOCUS FOR SEVERE
THUNDERSTORMS. THROUGH THIS EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD ALONG BOTH FEATURES...WITH THE GREATEST COVERAGE EXPECTED
OVER THE NORTHERN HALF OF OKLAHOMA. THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THIS EVENING AND SPREAD EAST
AND SOUTH OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
...SPEG & 11In the hours before
Local storm report, Mar 27, 1:41 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 8 SW SAYRE 35.22N 99.74W
03/27/2004 1.00 INCH BECKHAM OK TRAINED SPOTTER
1245 PM TORNADO 12 SE ARNETT 36.01N 99.62W
03/27/2004 ELLIS OK PUBLIC
BRIEF TOUCHDOWN IN OPEN COUNTRY LASTING ABOUT 5 MINUTES.
1245 PM HAIL 2 SW SAYRE 35.28N 99.66W
03/27/2004 2.50 INCH BECKHAM OK TRAINED SPOTTER
1245 PM HAIL 5 E SAYRE 35.30N 99.55W
03/27/2004 1.00 INCH BECKHAM OK AMATEUR RADIO
1245 PM HAIL 5 N MARIETTA 34.01N 97.12W
03/27/2004 0.88 INCH LOVE OK PUBLIC
1245 PM HAIL 12 S ARDMORE 34.00N 97.13W
03/27/2004 0.88 INCH LOVE OK PUBLIC
&&
FMLocal storm report, Mar 27, 1:41 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 8 SW SAYRE 35.22N 99.74W
03/27/2004 1.00 INCH BECKHAM OK TRAINED SPOTTER
1245 PM TORNADO 12 SE ARNETT 36.01N 99.62W
03/27/2004 ELLIS OK PUBLIC
BRIEF TOUCHDOWN IN OPEN COUNTRY LASTING ABOUT 5 MINUTES.
1245 PM HAIL 2 SW SAYRE 35.28N 99.66W
03/27/2004 2.50 INCH BECKHAM OK TRAINED SPOTTER
1245 PM HAIL 5 E SAYRE 35.30N 99.55W
03/27/2004 1.00 INCH BECKHAM OK AMATEUR RADIO
1245 PM HAIL 5 N MARIETTA 34.01N 97.12W
03/27/2004 0.88 INCH LOVE OK PUBLIC
&&
FMSpecial weather statement, Mar 27, 2:34 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 234 PM CST SAT MAR 27 2004 OKZ005-011-272045- MAJOR OK-WOODS OK- 234 PM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWESTERN MAJOR AND SOUTHERN WOODS COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED IN WOODWARD COUNTY ABOUT 22 MILES SOUTHWEST OF WAYNOKA AT 232 PM CST...MOVING NORTHEAST AT 30 MPH. A TORNADO WARNING MAY BE NEEDED FOR MAJOR OR WOODS COUNTIES SOON. PEOPLE IN MAJOR AND WOODS COUNTIES...INCLUDING THOSE IN AND NEAR LITTLE SAHARA STATE PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Local storm report, Mar 27, 2:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 W MUTUAL 36.23N 99.24W
03/27/2004 0.88 INCH WOODWARD OK PUBLIC
0200 PM HAIL 5 NNW ELK CITY 35.47N 99.45W
03/27/2004 1.00 INCH BECKHAM OK PUBLIC
0210 PM HAIL 4 W MUTUAL 36.23N 99.24W
03/27/2004 0.88 INCH WOODWARD OK PUBLIC
&&
JLPLocal storm report, Mar 27, 3:05 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL VICI 36.15N 99.30W
03/27/2004 1.00 INCH DEWEY OK PUBLIC
&&
JLPLocal storm report, Mar 27, 3:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 6 W FITTSTOWN 34.62N 96.74W
03/27/2004 0.75 INCH PONTOTOC OK LAW ENFORCEMENT
RELAYED BY ADA EOC.
&&
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 12:26 PM CST | Severe Thunderstorm Warning | OUN | Beckham | 49 min |
| Mar 27, 12:30 PM CST | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| Mar 27, 12:50 PM CST | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Mar 27, 1:00 PM CST | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 45 min |
| Mar 27, 1:11 PM CST | Severe Thunderstorm Warning | OUN | Beckham | 49 min |
| Mar 27, 1:14 PM CST | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 31 min |
| Mar 27, 1:17 PM CST | Tornado Warning | OUN | Dewey, Woodward | 28 min |
| Mar 27, 1:44 PM CST | Tornado Warning | OUN | Woodward | 31 min |
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | OUN | Custer, Roger Mills | 44 min |
| Mar 27, 1:48 PM CST | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Mar 27, 1:57 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Washita | 33 min |
| Mar 27, 2:13 PM CST | Tornado Warning | OUN | Woodward | 32 min |
| Mar 27, 2:27 PM CST | Severe Thunderstorm Warning | OUN | Custer | 48 min |
| Mar 27, 2:45 PM CST | Tornado Warning | OUN | Major, Woods, Woodward | 30 min |
| Mar 27, 2:53 PM CST | Tornado Warning | OUN | Custer | 37 min |
| Mar 27, 2:56 PM CST | Severe Thunderstorm Warning | OUN | Greer | 49 min |
| Mar 27, 3:11 PM CST | Severe Thunderstorm Warning | OUN | Coal, Hughes | 49 min |
| Mar 27, 3:19 PM CST | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| Mar 27, 3:30 PM CST | Tornado Warning | OUN | Custer, Dewey | 30 min |
| Mar 27, 3:39 PM CST | Tornado Warning | OUN | Alfalfa | 51 min |
| Mar 27, 4:00 PM CST | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| Mar 27, 4:00 PM CST | Tornado Warning | OUN | Blaine, Dewey | 45 min |
| Mar 27, 4:02 PM CST | Severe Thunderstorm Warning | OUN | Washita | 43 min |
| Mar 27, 4:31 PM CST | Tornado Warning | OUN | Washita | 29 min |
| Mar 27, 4:44 PM CST | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 46 min |
| Mar 27, 4:49 PM CST | Tornado Warning | OUN | Custer | 26 min |
| Mar 27, 5:13 PM CST | Tornado Warning | OUN | Custer | 32 min |
| Mar 27, 5:14 PM CST | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| Mar 27, 5:15 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Mar 27, 5:26 PM CST | Tornado Warning | OUN | Blaine, Caddo | 49 min |
| Mar 27, 5:57 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods, Woodward | 48 min |
| Mar 27, 5:58 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 47 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.